Tornadoes · United States · Iowa · 2023
EF0 tornado, Flagler to Harvey, Iowa, May 13, 2023
From Flagler to Harvey, this EF0 tornado ran 0.5 miles across Marion County on May 13, 2023, touching down at 3:29 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 13, 2023
- Touchdown
- 3:29 PM CDT (20:29 UTC)
- Lifted
- 3:31 PM CDT (20:31 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Marion County
- Touchdown point
- 41.348, -92.999
- Lift-off point
- 41.344, -92.990
- Record number
- 2305131429-01
What the Weather Service recorded
Convection percolated along a warm front across the area through the morning. By afternoon, storms re-strengthened as as daytime heating helped enhance instability. Despite good instability with MLCAPE over nearing 2000 J/kg, lapse rates were modest and speed shear was weak. Despite this, directional shear was good and when combined with instability for brief stretching, allowed for a number of weak and short-lived tornadoes to develop. While 13 tornadoes occurred, they were confined to two small areas in Iowa where storms trained, resulting in several storms over the same locations. In addition, the training storms made for pockets of heavy rain with three to four inches or more of rain. This did result in flash flooding in Pocahontas County with impacts to homes and businesses.
Brief tornado captured on imagery and reported by a storm chaser. Tornado did not impact any damage indicators, hence the EFU rating.
Another brief tornado which produced minor damage to an outbuilding and a hoop building. The tornado was captured on video by a storm chaser.
Tornado was captured on video by storm chasers. Some minor EF0 tree damage occurred with this tornado prior to lifting northwest of Harvey.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 13, 2:32 PM CDT, 57 minutes earlier.
Area forecast discussion, May 13, 2:32 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Sat May 13 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat May 13 2023 Low clouds with showers and storms associated continue to produce a variety of conditions across the area. In northeast IA, conditions have been bouncing between MVFR to IFR with some clearer pockets mixed in. Ceilings should generally continue to rise in this area as the surface warms, but showers and storms will locally negate this improvement. Further south and west, skies range from clear to broken with ceilings primarily MVFR. Scattered thunderstorms have begun to pop up over the clearer areas in south central IA, and will continue to evolve through the afternoon and evening, likely impacting all sites at some point tonight. Storms will be sporadic across space, but included the most likely times in the TAFs. Showers and thunderstorms will wrap up south this evening, but continue north through the morning hours. Ceilings will also drop into MVFR and IFR again tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Sat May 13 2023 IAZ033-044>046-057>059-070>073-081>084-092>096-140900- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- Wayne-Appanoose- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and south central Iowa. .DAY ONE...Today and tonight An isolated severe storm is possible today however much of the thunderstorm activity during the daylight hours is expected to be mainly to the north and east of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters is not anticipated today. IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085- 086-097-140900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...Today and tonight Strong to severe storms are possible today. Any storms prior to 11 am would have a quarter sized hail and heavy rain threat. Storms late this morning and into the afternoon with will have the potential to produce tornadoes, large hail and damaging winds along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, May 13, 9:32 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.90 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.
0600 AM HEAVY RAIN 2 ENE FORT DODGE 42.52N 94.15W
05/13/2023 M2.50 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.
0656 AM HEAVY RAIN 1 NE FORT DODGE 42.52N 94.16W
05/13/2023 M2.35 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.
0800 AM HEAVY RAIN 1 SSE POCAHONTAS 42.73N 94.66W
05/13/2023 M2.21 INCH POCAHONTAS IA CO-OP OBSERVER
CO-OP OBSERVER STATION POCI4 POCAHONTAS.
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.19 INCH KOSSUTH IA MESONET
MESONET STATION ALGI4 ALGONA.
0700 AM HEAVY RAIN 5 SSW RODMAN 42.96N 94.55W
05/13/2023 M2.07 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.
&&Local storm report, May 13, 9:33 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 1 W POCAHONTAS 42.73N 94.69W
05/13/2023 M2.05 INCH POCAHONTAS IA MESONET
MESONET STATION DW9470 POCAHONTAS.
&&Local storm report, May 13, 1:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 3 SW PLEASANTVILLE 41.37N 93.31W
05/13/2023 MARION IA STORM CHASER
MULTI-VORTEX TORNADO REPORTED.
&&
BSSLocal storm report, May 13, 1:57 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TORNADO 5 NE SCHALLER 42.54N 95.22W
05/13/2023 SAC IA STORM CHASER
&&
BSSLocal storm report, May 13, 3:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TORNADO 4 NE KNOXVILLE 41.35N 93.03W
05/13/2023 MARION IA STORM CHASER
&&
BSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
8.5 hours before the tornado, 210 km from the path. May 13, 2023.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Pella (PEA), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 74 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 13, 2023
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 13 | 4:06 AM CDT | EF1 | Cameron, TX | 0.5 | 200 | 1 | 11 | $500,000 |
| May 13 | 1:21 PM CDT | Unrated | Buena Vista, IA | 0.0 | 10 | |||
| May 13 | 1:22 PM CDT | EF0 | Warren, IA | 1.1 | 40 | $2,000 | ||
| May 13 | 1:36 PM CDT | Unrated | Sac, IA | 0.3 | 30 | |||
| May 13 | 1:50 PM CDT | Unrated | Buena Vista, IA | 1.0 | 75 | |||
| May 13 | 1:16 PM MDT | Unrated | McKinley, NM | 0.5 | 20 | |||
| May 13 | 2:37 PM CDT | Unrated | Macon, IL | 0.5 | 10 | |||
| May 13 | 3:18 PM CDT | EF0 | Grady, OK | 0.1 | 20 | |||
| May 13 | 3:23 PM CDT | Unrated | Marion, IA | 0.5 | 30 | |||
| May 13 | 3:52 PM CDT | EF0 | Marion, IA | 0.7 | 40 | $1,000 | ||
| May 13 | 4:15 PM CDT | Unrated | Pocahontas, IA | 1.2 | 30 | |||
| May 13 | 4:17 PM CDT | EF0 | Buena Vista, IA | 2.0 | 75 | |||
| May 13 | 4:51 PM CDT | Unrated | Calhoun, IA | 0.6 | 30 | |||
| May 13 | 5:18 PM CDT | Unrated | Greene, IA | 0.4 | 40 | |||
| May 13 | 6:20 PM CDT | Unrated | Marion, IA | 0.3 | 30 | |||
| May 13 | 6:22 PM CDT | EF0 | Calhoun, IA | 1.4 | 50 | $20,000 | ||
| May 13 | 6:26 PM CDT | Unrated | Pocahontas, IA | 0.5 | 40 | |||
| May 13 | 6:52 PM CDT | Unrated | Pocahontas, IA | 0.5 | 30 | |||
| May 13 | 6:52 PM CDT | EF0 | Marion, IA | 0.9 | 50 | $2,000 | ||
| May 13 | 7:22 PM CDT | Unrated | Pocahontas, IA | 0.6 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.